In the last six monthes, I have had at least four patients in with acute Thrombocytopenia of unknown etiology - all of them had been taking the diet supplement Metabolife. Has anyone else noticed this and does anyone know of a connection?
Joined: Dec '00; Posts: 826; Likes: 16
Had they received heparin in the past? -- have come across heparin-induced thrombocytopenia in my practice. Have nothing to add about the diet supplement you mentioned.
May 27, '02
Joined: May '02; Posts: 1,022; Likes: 64
Haven't heard anything about that. I wonder if a pharmacist would know. I have had plenty of patients come in because "well the bottle said ALL NATURAL so I figured it was safe". WRONG. Ginko can cause head bleeds at the recommended dose if you take it with other perscription, OTC or herbal "safe" remedies. It is so scary! We had a young woman who nearly died because her son who was maybe 22 oe 23 years old was very into herbal stuff. He totally discounted modern medicine. Her coags were higher than I have ever seen. Her other kids stopped by to see her and saw she looked like death and brought her into the ER with the other son kicking and screaming that we (those of us in the hospital) would kill her with OUR poison! She had flu like sx from a bad gall bladder. It was necrotic by the time she came in and she nearly died before we could pour enough FFP and protamine into her to reverse her coagulopathy enough to send her to the OR. She ended up ok but man was she a sick puppy. They need to regulate that stuff or make you sign a release when you do buy it.
May 27, '02
Occupation: Critical Care, Emergency Nurse
Joined: May '02; Posts: 30
I have not seen that but I have seen young guys 18-22 having MIs from supplements with ephedrine. I know the body builders pre work out ingestion can includes coffee and Asprin and that some take high doses of H2 blockers to prevent exercise induced reflux.